Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Have had post nasal drip and coughing up mucus. What should I do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11922 Questions
I have had post nasal drip for 2 months and coughing up mucus. been to ent and reg doc both said no mucus in chest. don't know what to do.
Posted Tue, 20 Nov 2012 in Asthma and Allergy
Answered by Dr. Michelle Gibson James 4 hours later
Hi, thanks for using healthcare magic

Even though you are obviously having problems with postnasal drip, which is common, it does not mean that it has to lead to mucus on your chest.
Some persons with post nasal drip, though severe, do not have associated mucus on their chest.There are a number of protective mechanisms in the respiratory system, one of them is the coughing that you mentioned.These mechanisms are put in place to reduce the transmission of chemicals to the lungs.In addition , there are certain cells in the lungs that would work instantly to try and destroy any foreign matter.In most cases,persons are more likely to swallow the mucus and notice it in their stool.

Rhinosinusitis (inflammation of the nasal passages and sinuses) is associated with some or all of the following: post nasal drip, nasal congestion, runny nose, sneezing, sore throat, facial pain, headache and in some persons , fever.
It is commonly associated with enviromental allergens but can also be related medications (some antihypertensives, aspirin, NSAIDS [such as ibuprofen]), exercise, meals, emotions and hormones such as low thyroid hormones.When it is not related to enviromental allergens it is called non allergicn rhinitis.
To determine which is present your doctor will rely on your history, examination and in severe cases allergy testing.

Most persons , however have the allergic type.
Treatment would involve: (1) avoidance of the allergen , if it is known and if it is possible to avoid it (2) use of intranasal steroid sprays- these would be the mainstay of your treatment. In general they take about 30 mins to take effect and may take a few effect may take several hrs to days.Maximum effectiveness occurs after 2 to 4 wks of consistent use.
(3)oral antihistamines will also assist in relieving your symptoms
(4)decongestants may also help as well as leukotriene antagonists such as singulair

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor